Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 249, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2009, 12:39 PM CDT for Perry County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2009, 12:39 PM CDT (17:39 UTC)
- Expired
- May 16, 2009, 1:05 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Perry County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 161739 SVRBMX ALC105-161830- /O.NEW.KBMX.SV.W.0249.090516T1739Z-090516T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1239 PM CDT SAT MAY 16 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PERRY COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITY OF MARION... * UNTIL 130 PM CDT * AT 1238 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARION...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARION BY 100 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3278 8724 3260 8709 3250 8737 3257 8747 TIME...MOT...LOC 1739Z 235DEG 9KT 3258 8735 $$ 12/SIRMON
2 follow-up statements
000
WWUS54 KBMX 161756
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT SAT MAY 16 2009
ALC105-161830-
/O.CON.KBMX.SV.W.0249.000000T0000Z-090516T1830Z/
PERRY AL-
1256 PM CDT SAT MAY 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CENTRAL PERRY COUNTY...
AT 1256 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR MARION...MOVING NORTHEAST AT 10
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MARION BY 105 PM CDT...
RED FORD BY 125 PM CDT...
SPROTT BY 130 PM CDT...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3254 8731 3260 8738 3275 8722 3260 8709
3257 8718
TIME...MOT...LOC 1756Z 235DEG 9KT 3258 8730
$$
12/SIRMON000
WWUS54 KBMX 161805
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT SAT MAY 16 2009
ALC105-161815-
/O.CAN.KBMX.SV.W.0249.000000T0000Z-090516T1830Z/
PERRY AL-
105 PM CDT SAT MAY 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3254 8731 3260 8738 3275 8722 3260 8709
3257 8718
TIME...MOT...LOC 1805Z 235DEG 9KT 3259 8728
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:31 PM CDT, 8 minutes earlier.
Area forecast discussion, May 16, 12:31 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1231 PM CDT SAT MAY 16 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... TWO MAIN AREAS OF RAIN AND THUNDERSTORMS ACROSS THE AREA THIS MORNING. THESE SHOWERS AND THUNDERSTORMS ARE MOVING EXTREMELY SLOW AND BACK BUILDING AS WELL...SO WENT AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE THE NORTHERN TWO-THIRDS OF CENTRAL ALABAMA THROUGH SUNDAY 7 AM. THIS ACTIVITY IS WELL AHEAD OF THE COLD FRONT THAT WILL BEGIN TO WORK INTO CENTRAL ALABAMA OVERNIGHT. RAIN CHANCES WERE ALREADY CATEGORICAL BUT WENT AHEAD AND INCREASED THEM UPWARDS IN AREAS WITH THE RAIN ALREADY FALLING AND EXPECTED. ALSO ADJUSTED TEMPERATURES DOWN FOR THE AFTERNOON ACROSS THE AREAS THAT HAVE ALREADY SEEN THE RAIN. UPDATES HAVE BEEN SENT. 16 && .AVIATION...18Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. DUE TO THE SCATTERED NATURE OF THIS ACTIVITY IT WILL BE HARD TO PINPOINT A TIME FOR ANY GIVEN TERMINAL. AS A RESULT...WILL KEEP VCTS IN AT ALL SITES FOR MUCH OF THE AFTERNOON AND EVENING. LOW CLOUDS AND FOG WILL ONCE AGAIN BE A PROBLEM LATER TONIGHT...LIMITING VISIBILITIES. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON... WALKER...BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE... PICKENS...TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR... TALLADEGA...CLAY...RANDOLPH...BIBB...CHILTON...COOSA... TALLAPOOSA...CHAMBERS...LEE. &&
Hazardous weather outlook, May 16, 10:45 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1045 AM CDT SAT MAY 16 2009 ALZ011>015-017>050-171530- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1045 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN NOON AND 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH. FLASH FLOODING DUE TO SEVERAL PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE MAINLY NORTH OF A LINE FROM AUBURN TO CLANTON TO ALICEVILLE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...CLANTON...ALEXANDER CITY AND LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 16, 10:47 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1047 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD ROANOKE 33.15N 85.37W
05/16/2009 RANDOLPH AL EMERGENCY MNGR
POLICE REPORT STREET FLOODING IN ROANOKE.
1030 AM FLASH FLOOD 3 E ROANOKE 33.15N 85.32W
05/16/2009 RANDOLPH AL EMERGENCY MNGR
DICKERT FIRE DEPARTMENT REPORTS WATER OVER HIGHWAY 22.
&&Local storm report, May 16, 10:56 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD ROANOKE 33.15N 85.37W
05/16/2009 RANDOLPH AL LAW ENFORCEMENT
CHESTNUT AND LOUINA ROADS CLOSED DUE TO FLOODING.
&&Local storm report, May 16, 11:43 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD CORINTH 33.17N 85.56W
05/16/2009 RANDOLPH AL EMERGENCY MNGR
WATER 6 INCHES DEEP FLOWING ACROSS COUNTY ROAD 49 IN THE
CORINTH COMMUNITY.
&&Local storm report, May 16, 11:51 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD ROANOKE 33.15N 85.37W
05/16/2009 RANDOLPH AL EMERGENCY MNGR
ROANOKE PD REPORTS WATER 2 FEET DEEP IN ONE CONFINED AREA
OF CHESTNUT ROAD...AND 1 FOOT DEEP BLOCKING A 10 FOOT
WIDE SECTION OF LOUINA ROAD. BOTH ROADS ARE CLOSED.
&&Local storm report, May 16, 12:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FLASH FLOOD CORINTH 33.17N 85.56W
05/16/2009 RANDOLPH AL EMERGENCY MNGR
FIRE DEPARTMENT REPORTS WATER 4 FEET DEEP RUSHING ACROSS
COUNTY ROAD 41 NEAR THE NATURAL GAS PUMPING STATION.
&&Local storm report, May 16, 12:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM FLASH FLOOD CONCORD 33.13N 85.50W
05/16/2009 RANDOLPH AL LAW ENFORCEMENT
DEPUTY SHERIFF REPORTS WATER RUSHING ACROSS COUNTY ROAD
43 AT BEAVER CREEK NEAR JUNCTION OF COUNTY ROADS 43 AND
41...ABOUT A FOOT DEEP AND 60 FEET WIDE.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:56 PM CDT | Areal Flood Advisory | BMX | Lee, Russell, Tallapoosa | 3 hr |
| May 15, 10:58 PM CDT | Areal Flood Advisory | BMX | Cleburne | 3 hr |
| May 15, 11:14 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 16, 9:54 AM CDT | Flash Flood Watch | BMX | Barbour, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more | 33 hr |
| May 16, 9:58 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 16, 10:15 AM CDT | Flash Flood Warning | BMX | Randolph | 4 hr |
| May 16, 11:57 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 48 min |
| May 16, 12:20 PM CDT | Areal Flood Advisory | BMX | Chambers | 3 hr |
| May 16, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| May 16, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 40 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 26 min |
| May 16, 3:31 PM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| May 16, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| May 16, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 38 min |
| May 16, 5:43 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| May 16, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 31 min |
| May 16, 6:23 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 37 min |
| May 16, 6:43 PM CDT | Areal Flood Advisory | BMX | Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.